Alert archive / Colorado / Winter Storm Watches in 2021

Winter Storm Watch 3, NWS Denver/Boulder, CO

April 18, 20214 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm watch at Apr 18, 2021, 4:35 AM MDT for 4 counties in Colorado. It took effect at Apr 19, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2021, 4:35 AM MDT (10:35 UTC)
In effect from
Apr 19, 2021, 12:00 PM MDT
Expired
Apr 18, 2021, 1:56 PM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS45 KBOU 181035
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
435 AM MDT Sun Apr 18 2021

...HEAVY SNOW AND MUCH COLDER TEMPERATURES MOVING IN MONDAY...

.A strong cold front will move in around noon on Monday, with 
snowfall rates in the northern Front Range mountains and foothills 
of near an inch per hour in the afternoon and evening. Temperatures 
will drop quickly, causing possible flash freeze on roads, with.

COZ033-035-181845-
/O.NEW.KBOU.WS.A.0003.210419T1800Z-210420T0900Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-Larimer and
Boulder Counties Between 6000 and 9000 Feet-
Including the cities of Glendevey, Nederland, Rocky Mountain
National Park, Laramie and Medicine Bow Mountains, Red Feather
Lakes, Cameron Pass, Estes Park, Willow Creek Pass, and Rabbit
Ears Range
435 AM MDT Sun Apr 18 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE 
MONDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 2 to 10 
  inches possible. Winds could gust as high as 35 mph.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  and The Northern Front Range Foothills.

* WHEN...From Monday afternoon through late Monday night.

* IMPACTS...Roads will likely become slick and hazardous. Snow 
  covered roads will make travel hazardous. Travel could be very 
  difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Kriederman/Kalina
2 follow-up statements
815 
WWUS45 KBOU 181044 CCA
WSWBOU

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Denver CO
444 AM MDT Sun Apr 18 2021

...HEAVY SNOW AND MUCH COLDER TEMPERATURES MOVING IN MONDAY...

.A strong cold front will move in around noon on Monday, with 
snowfall rates in the northern Front Range mountains and foothills 
of near an inch per hour in the afternoon and evening. Temperatures 
will drop quickly, causing possible flash freeze on roads, with
readings dropping into the single digits overnight.

COZ033-035-181845-
/O.COR.KBOU.WS.A.0003.210419T1800Z-210420T0900Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-Larimer and
Boulder Counties Between 6000 and 9000 Feet-
Including the cities of Glendevey, Nederland, Rocky Mountain
National Park, Laramie and Medicine Bow Mountains, Red Feather
Lakes, Cameron Pass, Estes Park, Willow Creek Pass, and Rabbit
Ears Range
444 AM MDT Sun Apr 18 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE 
MONDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 8 to 14
  inches possible. Winds could gust as high as 35 mph.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  and The Northern Front Range Foothills.

* WHEN...From Monday afternoon through late Monday night.

* IMPACTS...Roads will likely become slick and hazardous. Snow 
  covered roads will make travel hazardous. Travel could be very 
  difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Kriederman/Kalina
180 
WWUS45 KBOU 181956
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
156 PM MDT Sun Apr 18 2021

...HEAVY SNOW AND MUCH COLDER TEMPERATURES MOVING IN MONDAY...

.A strong cold front will move across the area Monday morning. 
Snowfall rates will be up to one inch per hour over the Front Range 
mountains and foothills, especially Monday afternoon and evening.  
Temperatures will drop quickly, causing possible flash freeze on 
roads.

COZ033-035-190800-
/O.UPG.KBOU.WS.A.0003.210419T1800Z-210420T0900Z/
/O.NEW.KBOU.WW.Y.0025.210419T1800Z-210420T0900Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-Larimer and
Boulder Counties Between 6000 and 9000 Feet-
Including the cities of Glendevey, Nederland, Rocky Mountain
National Park, Laramie and Medicine Bow Mountains, Red Feather
Lakes, Cameron Pass, Estes Park, Willow Creek Pass, and Rabbit
Ears Range
156 PM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON MONDAY TO 3 AM MDT 
TUESDAY...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 12 
  inches possible. Winds could gust as high as 35 mph.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  and The Northern Front Range Foothills.

* WHEN...From Noon Monday to 3 AM MDT Tuesday.

* IMPACTS...Roads will be icy and snowpacked. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for Colorado can be obtained by calling 5 1 1 or by going 
to www.cotrip.org

&&

$$

COZ034-036-190800-
/O.NEW.KBOU.WW.Y.0025.210419T1800Z-210420T0900Z/
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties
Above 9000 Feet-Jefferson and West Douglas Counties Above
6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below
9000 Feet-
Including the cities of Evergreen, Georgetown, Indian Peaks,
Idaho Springs, Eisenhower Tunnel, East Slopes Southern Gore
Range, Mount Evans, Central City, East Slopes Mosquito Range,
Breckenridge, Winter Park, Williams Fork Mountains, Bailey,
Kenosha Mountains, Westcreek, and Berthoud Pass
156 PM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON MONDAY TO 3 AM MDT 
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 10 inches. 
  Winds gusting as high as 35 mph.

* WHERE...The Mountains of Summit County, the Mosquito Range, and 
  the Indian Peaks, and The Southern Front Range Foothills.

* WHEN...From Noon Monday to 3 AM MDT Tuesday.

* IMPACTS...Roads will be icy and snowpacked. The hazardous 
  conditions could impact the Monday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for Colorado can be obtained by calling 5 1 1 or by going 
to www.cotrip.org

&&

$$

COZ038>041-043-190800-
/O.NEW.KBOU.WW.Y.0025.210419T2100Z-210420T0900Z/
Larimer County Below 6000 Feet/Northwest Weld County-Boulder And
Jefferson Counties Below 6000 Feet/West Broomfield County-North
Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County-Elbert/Central and East Douglas
Counties Above 6000 Feet-Central and South Weld County-
Including the cities of Elbert, Roggen, Arvada, Larkspur,
Boulder, City of Denver, Aurora, Littleton, Brighton, Highlands
Ranch, Fort Lupton, Loveland, Kiowa, Eaton, Longmont, Fondis,
Denver International Airport, Golden, Parker, Castle Rock,
Lakewood, Fort Collins, Greeley, Nunn, and Hereford
156 PM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM MONDAY TO 3 AM MDT 
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 inches.

* WHERE...Fort Collins, Boulder and the western suburbs of Denver, 
  Denver, Castle Rock, and Greeley.

* WHEN...From 3 PM Monday to 3 AM MDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Monday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for Colorado can be obtained by calling 5 1 1 or by going 
to www.cotrip.org

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Koop/Coop

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Apr 18, 4:35 AM MDT, 0 minutes earlier.

Area forecast discussion, Apr 18, 4:35 AM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
435 AM MDT Sun Apr 18 2021

.SHORT TERM...(Today and tonight)
Issued at 433 AM MDT Sun Apr 18 2021

An east to west oriented upper ridge will move south across
Colorado today, bringing subsidence along with warmer and drier
conditions. With 6 to 7 degrees C of warming at 700 mb, expect
high temperatures in the mid-50s to low 60s across the plains and
in the 30s and 40s in the high country. A slight increase in PW
across the area from the north may allow for a few isolated snow
showers over the high mountains, but accumulations will be
negligible.

An approaching trough from the north, expected to bring a strong
cold front tomorrow, will induce lowering surface pressure over
the plains today, which will increase winds. Look for gusts of 20
to 25 mph over the eastern plains this afternoon. As winds
decrease slightly this evening, they will increase again overnight
as the cold front nears from the north. This will keep
temperatures relatively mild tonight, ended up warming them along
the foothills and urban corridor which will feel the most effects
from the Chinook winds. A few snow showers may begin to travel
east across the northern mountains tonight as synoptic lift
increases ahead of the incoming system.

.LONG TERM...(Monday through Saturday)
Issued at 433 AM MDT Sun Apr 18 2021

On Monday, an potent upper level shortwave and associated strong
cold front diving out of the Northern Rockies will bring snow and
much colder temperatures to North Central and Northeastern Colorado.
Monday's max temperature's are a little tricky due to uncertainty on
the exact timing of the front. If the front is a little slower like
many of the models suggest, temperatures across the Front Range
Urban Corridor and plains south of I-70 could climb into the 50s by
early afternoon. However, these type of fronts typically move in
faster than forecasted which would result in cooler daytime highs.
However, the combination of mild overnight low temperatures combined
with prefrontal warming may result in warmer temperatures given by
the model forecast blend. therefore, have decided to raise
Monday's max temperatures from Denver south and east a few degrees.

After the frontal passage, temperatures should quickly drop into the
30s on the plains with increasing cloudiness. Due to the initial dry
airmass, it may take 2 or 3 hours before precipitation develops
across northeastern Colorado. Precipitation will start earlier in
the northern mountains and foothills.  The combination of upslope
flow to 600 mb, QG lift from an 80KT upper jet over western Colorado
and Frontogenic Lift should result in widespread snow across the
Front Range Mountains and Foothills after 18Z. The snow is expected
to spread onto the adjacent plains and Palmer Divide after 21Z, At
this time models are in pretty good agreement that the snow should
continue through around midnight and then diminish. The mountains
west of the divide should also see accumulating snowfall due to a
favorable northwesterly orographic flow.

The consensus between the models is that between 2 and 4 inches of
accumulation is possible across the Front Range Urban Corridor and
northeastern plains. The Northern Mountains and Foothills may see
between 6 to 12 inches with locally higher amounts possible over
Boulder and Larimer County. Therefore, have decided to issue a
Winter Storm Watch for zones 33 and 35. The far northern section of
zone 34 may see accumulations greater than 8 inches with the
majority of the zone receiving much lighter amounts. Therefore, have
decided to leave them out of the watch at this time. Later shifts
may need to issue an advisory for this area. In addition, will be
issuing a winter weather advisory for the Palmer Divide south of
Denver where 3 to 6 inches of snow may impact the evening commute.

With clearing skies overnight and fresh snow cover on the ground,
temperatures by sunrise Tuesday are expected to plunge into the
teens across most locations on the plains.

Colorado will remain under a moderate northwest flow aloft through
mid week with weak upslope flow continuing east of the mountains. As
a result, the plains should continue to see below normal
temperatures. Another upper level disturbance may bring another
chance of snow to the high country Wednesday and Thursday, with a
few light rain or snow showers possible across the adjacent plains.

Warmer and drier weather is expected by the end of the work week as
Upper level high pressure builds over the Rocky Mountain Region.
Temperatures are expected reach above normal values by Saturday with
highs in the mid to upper 60s on the plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 433 AM MDT Sun Apr 18 2021

VFR conditions are expected through today and into early Monday
morning. Slightly enhanced drainage winds early this morning (W
at BJC, SSW at DEN and APA) should blow 11 kts or less into
the morning. They will then gradually transition to NNW by
midday. By mid afternoon gusts to 20 kts may occur at DEN out of
the north, less at BJC and APA but all out of the north, possibly
curving slightly NNE at BJC. By late this evening winds will
again gradually shift back to the SSW at DEN and APA at 10-12 kts,
and W at about 5-9 kts at BJC. These winds will then increase in
speed due to an approaching cold front. Look for speeds to be
12-15 mph at the airports. Cold front expected to push down over
the area Monday late morning into the early afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch in effect from Monday afternoon through late
Monday night for COZ034>035.

&&

SHORT TERM...Kriederman
LONG TERM...Kalina
AVIATION...Kriederman
Hazardous weather outlook, Apr 17, 11:22 AM MDT, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1122 AM MDT Sat Apr 17 2021

COZ030>051-181730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1122 AM MDT Sat Apr 17 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Areas of light snow, mainly across the eastern slopes of the
Front Range mountains, foothills and into Park County, will
continue into the afternoon before diminishing. A few showers may
travel across the far eastern plains as well. Otherwise, It will
be slightly warmer and drier across the Urban Corridor and plains
this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next storm will bring in a cold air mass and another period
of snow for northeast and and north central Colorado Monday
afternoon and night. Decent snowfall amounts are possible in the
mountains and foothills by Tuesday morning. The next storm will
bring a threat of snow on later on Wednesday through Thursday.
Temperatures look to stay below seasonal normals thought Thursday,
then readings could warm to or above normals by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but any
snow accumulation reports would be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:56 PM MDTWinter Weather AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more37 hr

Nearby

Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.